Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 13, NWS Marquette, MI

August 3, 2022Alger County, Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 3, 2022, 3:58 AM EDT for Alger County, Schoolcraft County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2022, 3:58 AM EDT (07:58 UTC)
Expired
Aug 3, 2022, 10:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 96 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

625 
WHUS43 KMQT 030758
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
358 AM EDT Wed Aug 3 2022

MIZ014-040200-
/O.NEW.KMQT.BH.S.0013.220803T0800Z-220804T0200Z/
Southern Schoolcraft-
358 AM EDT Wed Aug 3 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ006-040200-
/O.NEW.KMQT.BH.S.0013.220803T2200Z-220804T0200Z/
Alger-
358 AM EDT Wed Aug 3 2022

...BEACH HAZARDS STATEMENT IN EFFECT THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...This evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

07

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 3, 3:39 AM EDT, 19 minutes earlier.

Area forecast discussion, Aug 3, 3:39 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
339 AM EDT Wed Aug 3 2022

.SHORT TERM...(Today)
Issued at 339 AM EDT WED AUG 3 2022

Water vapor imagery and RAP analysis show a shortwave trof extending
from northern Ontario to southern Manitoba. In response to this
feature, 40-50kt low-level jet advecting CAPE of 2000-4000j/kg for
parcels lifted from around 850mb has supported clusters of tsra from
ne MN/northern WI into Upper MI. Despite effective shear of
generally 40-50kt, coverage of svr storms last evening and overnight
has been limited across the Upper Great Lakes region.

For the next several hrs, low-level jet will continue to support
ongoing shra/tsra and will likely lead to some new development of
isold/sct shra/tsra in areas where pcpn has ended. There may yet be
an isold svr storm given the avbl instability and 40-50kt of
effective shear. Pcpn should end in the mid to late morning hrs as
low-level jet departs. Cold front associated with aformentioned
shortwave trof will then move across the area this aftn. As
typically occurs, the lake breeze component of the wind will sharpen
up the convergence along the cold front into roughly the east half
of the fcst area, and thus expect best coverage of redeveloping
shra/tsra this aftn in that area. There is considerable spread in
potential MLCAPE this aftn. Consensus is around 1000j/kg, but 06z
RAP is at the high end, upwards of 3000+j/kg. With 40-50kt of deep
layer shear, developing storms will become organized, and an isold
svr storm is a possibility.

Building mixed layer will lead to gusty winds to 20-25mph today, but
it will be the post-frontal pres rises of around 4mb/3hr that will
support a further increase with the post-frontal w to nw winds.
Winds on the Keweenaw will probably gust to 35+mph with gusts to 25-
30mph becoming more common across the w half after fropa. High temps
in the 80s F will be the rule, but cooling will occur in the aftn,
especially close to Lake Superior after fropa. It will be humid as
well ahead of the front with dwpts into the upper 60s F.

.LONG TERM...(Tonight through Tuesday)
Issued at 333 AM EDT WED AUG 3 2022

Upper air pattern consists of a 500 mb trough over the upper Great
Lakes 00z Thu with a ridge over the Rockies. The trough remains over
the Great Lakes region 00z Fri with the ridge moving into the
northern plains. The ridge then builds into the Great Lakes on Fri
with a shortwave passing by to the north across Ontario Fri night.
Will be fairly quiet for this forecast period and did not make too
many changes to the going forecast.

In the extended, the GFS and ECMWF show a 500 mb ridge across the
southern U.S. 12z Sat with a trough in the Pacific NW. Troughing
moves into the northern plains 12z Sun and into the upper Great
Lakes 12z Mon and to the lower Great Lakes 12z Tue. Ridging builds
into the Rockies 12z Wed. Brief cooldown in temperatures with above
normal temperatures on Sat going to near normal for the rest of the
forecast period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 112 AM EDT WED AUG 3 2022

Convection will continue to move across the area. However, it looks
like SAW will continue to be mostly affected by it and have some
VCSH for it for a while. CMX and IWD will stay north of the area of
convection for this morning. LLWS will continue early this morning
at CMX and SAW with a low level jet. All sites will remain VFR
through the period, but SAW could go MVFR at times in the heavier
showers that move through.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 333 AM EDT WED AUG 3 2022

A cold front will move through Lake Superior today with the wind up
to 30 knots from the west today. The wind quickly drops off late
today to below 20 knots after midnight and stays below that through
Sunday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...07
AVIATION...07
MARINE...07
Hazardous weather outlook, Aug 2, 3:55 PM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
355 PM EDT Tue Aug 2 2022

MIZ001>007-009>013-084-085-032000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
355 PM EDT Tue Aug 2 2022 /255 PM CDT Tue Aug 2 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some isolated storms may be
strong to marginally severe and could contain large hail and
damaging winds along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight. Spotters are encouraged to report
any observed heavy rainfall, hail or wind damage to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter.

MIZ014-032000-
Southern Schoolcraft-
355 PM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some isolated storms could be
strong to marginally severe and could contain large hail and
damaging winds along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a high swim risk for Wednesday for Schoolcraft County
beaches. See the latest surf zone forecast for further details.

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight. Spotters are encouraged to report
any observed heavy rainfall, hail or wind damage to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter.

LSZ162-240>251-263>267-032000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
355 PM EDT Tue Aug 2 2022 /255 PM CDT Tue Aug 2 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms may be strong to
marginally severe and could contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-032000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
355 PM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms may be strong to
marginally severe and could contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Aug 2, 11:12 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1112 PM EDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     2 WNW GWINN             46.29N 87.47W
08/02/2022                   MARQUETTE          MI   UTILITY COMPANY

            MULTIPLE POWER OUTAGES ARE REPORTED IN
            FORSYTH AND RICHMOND TOWNSHIPS IN MARQUETTE
            COUNTY. EVENT TIME BASED ON RADAR.

&&

JSS
Local storm report, Aug 2, 11:22 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1122 PM EDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HEAVY RAIN       4 NNW WATTON            46.60N 88.63W
08/02/2022  M2.84 INCH       BARAGA             MI   MESONET

            MESONET STATION BPLM4 4 NNW WATTON.

1101 PM     HEAVY RAIN       2 N WITCH LAKE          46.32N 88.02W
08/02/2022  M1.64 INCH       MARQUETTE          MI   MESONET

            MESONET STATION FW8041 REPUBLIC.

&&

JSS
Local storm report, Aug 2, 11:31 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1131 PM EDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     5 WNW GWINN             46.30N 87.53W
08/02/2022                   MARQUETTE          MI   LAW ENFORCEMENT

            MARQUETTE COUNTY LAW ENFORCEMENT DISPATCH
            REPORTS LARGE TREES AND DOWNED WIRES
            SUSPENDED ON OTHER WIRES AROUND THE
            PRINCETON AREA WEST OF GWINN ALONG M-35 IN
            FORSYTH TOWNSHIP.

&&

JSS
Local storm report, Aug 3, 12:01 AM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1201 AM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     5 SE BIG BASS LAKE      46.26N 87.60W
08/02/2022                   MARQUETTE          MI   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED. EVENT TIME BASED OFF MQT RADAR.

1000 PM     TSTM WND DMG     6 SSE PALMER            46.35N 87.54W
08/02/2022                   MARQUETTE          MI   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED. EVENT TIME BASED OFF MQT RADAR.

&&

JSS
Local storm report, Aug 3, 12:02 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1202 AM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HEAVY RAIN       5 S SANDS               46.35N 87.40W
08/02/2022  M1.15 INCH       MARQUETTE          MI   AWOS

            AWOS STATION KSAW SAWYER AIRPORT.

&&

JSS
Special weather statement, Aug 3, 3:06 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
306 AM EDT Wed Aug 3 2022

MIZ007-030730-
Luce MI-
306 AM EDT Wed Aug 3 2022

...Strong thunderstorms will impact portions of Luce County through
330 AM EDT...

At 306 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles north of Grand Marais to 6 miles
northeast of McMillan. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, Muskallonge State Park, Deer Park, Soo Junction, Four Mile
Corner, Dollarville, Pine Stump Junction, Betsy Lake and Crisp Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4676 8520 4676 8524 4630 8524 4636 8564
      4663 8587 4669 8586 4669 8592 4674 8596
      4675 8553 4681 8524
TIME...MOT...LOC 0706Z 275DEG 44KT 4690 8603 4642 8563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:45 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette45 min
Aug 2, 9:01 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton44 min
Aug 2, 9:26 PM EDTSevere Thunderstorm WarningMQTMarquette49 min
Aug 2, 9:31 PM EDTSevere Thunderstorm WarningMQTBaraga, Iron29 min
Aug 2, 10:46 PM EDTSpecial Marine WarningMQT59 min
Aug 3, 12:38 AM EDTSpecial Marine WarningMQT37 min
Aug 3, 3:03 AM EDTSpecial Marine WarningMQT57 min
Aug 3, 3:06 AM EDTSpecial Weather StatementMQTLuce24 min
Aug 3, 4:42 AM EDTSmall Craft AdvisoryMQT17 hr
Aug 3, 4:44 AM EDTSpecial Marine WarningMQT31 min
Aug 3, 5:50 AM EDTSpecial Weather StatementMQTDickinson, Iron25 min
Aug 3, 6:07 AM EDTSpecial Weather StatementMQTAlger, Delta, Marquette, Schoolcraft38 min
Aug 3, 6:24 AM EDTSpecial Weather StatementMQTDickinson51 min
Aug 3, 6:28 AM EDTSpecial Marine WarningMQT62 min
Aug 3, 6:43 AM EDTSpecial Weather StatementMQTMenominee47 min
Aug 3, 6:49 AM EDTSpecial Marine WarningMQT56 min
Aug 3, 6:56 AM EDTSpecial Marine WarningMQT94 min
Aug 3, 7:18 AM EDTSpecial Weather StatementMQTAlger, Delta, Schoolcraft57 min
Aug 3, 7:38 AM EDTSpecial Marine WarningMQT67 min
Aug 3, 4:06 PM EDTSpecial Marine WarningMQT24 min
Aug 3, 4:24 PM EDTSpecial Weather StatementMQTAlger36 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningMQTAlger, Luce, Schoolcraft29 min
Aug 3, 4:48 PM EDTSpecial Marine WarningMQT27 min
Aug 3, 5:17 PM EDTSpecial Marine WarningMQT28 min
Aug 3, 5:30 PM EDTSevere Thunderstorm WarningMQTLuce, Schoolcraft30 min
Aug 3, 5:43 PM EDTSpecial Marine WarningMQT32 min
Aug 3, 5:59 PM EDTSpecial Weather StatementMQTSchoolcraft16 min

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.